Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

Taxane associated subacute cutaneous lupus erythematosus

  • Author(s): Marchetti, Michael A.;
  • Noland, Mary-Margaret;
  • Dillon, Patrick M.;
  • Greer, Kenneth E.
  • et al.
Abstract

Numerous medications have been associated with the development of subacute cutaneous lupus erythematosus. A mechanism explaining how unrelated drug classes can lead to subacute cutaneous lupus erythematosus has remained elusive, suggesting that there may be multiple etiologic pathways. Taxanes (docetaxel, paclitaxel, and cabazitaxel) inhibit cell mitosis through microtubule stabilization and their use has uncommonly been associated with subacute cutaneous lupus erythematosus. Recently the antigen recognized by anti-Ro/SS-A antibody (Ro52) has been localized to the cytoplasmic microtubule network. A case report of docetaxel exacerbated subacute cutaneous lupus erythematosus is presented and literature review performed, revealing 11 additional cases of taxane associated subacute cutaneous lupus erythematosus. Taxanes are proposed to exacerbate or induce subacute cutaneous lupus erythematosus in immunogenetically predisposed patients by stabilizing microtubules and affecting Ro/SS-A antigen (Ro52) expression. This may be an under recognized adverse drug reaction because taxanes are used for a defined period and the cutaneous eruption tends to spontaneously improve. Studies analyzing how particular drug classes affect Ro/SS-A antigen expression may be useful in identifying mechanisms of action in drug-induced subacute cutaneous lupus erythematosus.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View